Texas, 2007

Hail and Damaging Wind in Texas, March 22, 2007

March 22, 2007 · NWS AMA · 3 events in 2 counties and zones

Severe thunderstorms across the southeast Texas panhandle during the early evening hours produced hail and damaging winds. No injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms across the southeast Texas panhandle during the early evening hours produced hail and damaging winds. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 22, 3:26 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Mar 22, 3:26 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
426 PM CDT THU MAR 22 2007

.DISCUSSION...
ONGOING CONVECTION IN THE SOUTHWESTERN PANHANDLES WILL CONTINUE TO
MOVE NORTHEAST THIS EVENING. WHILE COVERAGE HAS INCREASED THE PAST
FEW HOURS...INTENSITIES IN GENERAL DO NOT SUPPORT A FLASH FLOOD WATCH
FOR TONIGHT. HOWEVER THE RAIN WILL LAY THE GROUNDWORK FOR FAVORABLE
FLASH FLOOD CONDITIONS TOMORROW. WILL HOLD OFF ISSUING A FFW FOR
TOMORROW NIGHT BUT WILL INSTEAD KEEP A CLOSE EYE FOR ANY POSSIBLE
CHANGES AND MAY NEED TO ISSUE TONIGHT OR TOMORROW FOR FRI NIGHT.

GFS/EC/UKMET ALL SHOW LOW PULLING NORTH OF THE CWA BY SAT AFTERNOON
BUT REALLY FEEL THIS IS TOO FAST. SPLIT THE TIMING OF THE GFS AND NAM
KEEPING DECENT POPS IN THE FORECAST THROUGH SATURDAY NIGHT AND MAY
EVEN NEED TO UP THEM ON SUNDAY AS WELL. THE REMAINDER OF THE FORECAST
JUST WENT WITH THE OPER GFS AS IT AGREED WITH THE ENS MEMBERS WITH
ZONAL FLOW EARLY NEXT WEEK...THEN AN UPPER TROUGH PASSING NORTH OF
THE AREA LATE NEXT WEEK. FORECAST MOVEMENT OF THE UPPER TROUGH NEXT
WEEK HAS IT TOO FAR NORTH TO PROVIDE MUCH WX HERE IN OUR CWA WITH
PERHAPS THE EXCEPTION OF THE EASTERN PANHANDLES WHERE A DRYLINE MAY
BE SITUATED. A MORE SOUTHERLY TRACK COULD MAKE IT MORE INTERESTING
BY HOLDING THE DRYLINE FURTHER WEST.

THANKS LUB FOR THE COORDINATION.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                55  72  51  69  48 /  60  50  80  60  50
BEAVER OK                  56  79  54  71  47 /  50  40  70  60  50
BOISE CITY OK              50  72  47  68  40 /  30  30  80  50  40
BORGER TX                  60  73  57  74  49 /  50  50  80  60  50
BOYS RANCH TX              56  74  52  71  45 /  50  40  80  60  50
CANYON TX                  54  72  50  69  46 /  60  50  80  60  50
CLARENDON TX               57  72  56  73  51 /  60  60  70  70  50
DALHART TX                 51  72  47  68  40 /  40  40  80  60  50
GUYMON OK                  53  75  54  72  46 /  50  30  70  60  50
HEREFORD TX                52  72  49  67  45 /  50  50  80  60  50
LIPSCOMB TX                59  78  58  72  52 /  60  50  70  70  50
PAMPA TX                   59  72  55  73  49 /  60  50  70  70  50
SHAMROCK TX                59  75  58  74  52 /  60  60  60  70  50
WELLINGTON TX              59  77  59  74  54 /  60  60  70  70  50

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

99/10
Hazardous weather outlook, Mar 22, 12:00 PM CST, 5 hours 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU MAR 22 2007

OKZ001>003-TXZ001>020-231100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT THU MAR 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE EXPECTED ACROSS THE PANHANDLES THROUGH TONIGHT.
A STORM OR TWO MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY. SOME OF THE STORMS MAY
BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLASH
FLOODING. THE GREATEST THREAT OF HEAVY RAIN WILL BE FRIDAY AFTERNOON
AND FRIDAY NIGHT. THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY
ACROSS EASTERN SECTIONS OF THE PANHANDLES. AT THIS TIME...SEVERE
THUNDERSTORMS ARE NOT EXPECTED WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS MAY BE ACTIVATED
IN ISOLATED AREAS THROUGH TONIGHT. WEATHER OBSERVERS ARE REQUESTED
TO CALL IN THEIR RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN
AMARILLO.

COCKRELL

In the hours before

Special weather statement, Mar 22, 1:05 PM CST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
205 PM CDT THU MAR 22 2007

TXZ010-221930-
HEMPHILL TX-
205 PM CDT THU MAR 22 2007

...STRONG THUNDERSTORM IN HEMPHILL COUNTY...

AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF LAKE MARVIN MOVING NORTHEAST AT
50 MPH.

SMALL HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE
WITH THIS STORM.

WYNNE
Special weather statement, Mar 22, 1:17 PM CST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
217 PM CDT THU MAR 22 2007

TXZ009-010-014-015-222015-
GRAY TX-HEMPHILL TX-ROBERTS TX-WHEELER TX-
217 PM CDT THU MAR 22 2007

...STRONG THUNDERSTORM IN NORTHEASTERN GRAY...HEMPHILL...EASTERN
ROBERTS AND NORTHWESTERN WHEELER COUNTIES...

AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS NEAR LEFORS AND CANADIAN...MOVING NORTHEAST AT
35 MPH.

SMALL HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE
WITH THESE STORMS.
Special weather statement, Mar 22, 3:57 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
457 PM CDT THU MAR 22 2007

TXZ020-222230-
COLLINGSWORTH TX-
457 PM CDT THU MAR 22 2007

...STRONG THUNDERSTORM IN EASTERN COLLINGSWORTH COUNTY...

AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WELLINGTON MOVING NORTHEAST AT 30 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KRAMAR
Special weather statement, Mar 22, 4:18 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
518 PM CDT THU MAR 22 2007

TXZ018-222245-
ARMSTRONG TX-
518 PM CDT THU MAR 22 2007

...LINE OF STRONG THUNDERSTORMS IN ARMSTRONG COUNTY...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 16 MILES SOUTHWEST OF GOODNIGHT TO
NEAR WAYSIDE MOVING NORTHEAST AT 45 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KRAMAR
Special weather statement, Mar 22, 4:54 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
554 PM CDT THU MAR 22 2007

TXZ018-222330-
ARMSTRONG TX-
554 PM CDT THU MAR 22 2007

...STRONG THUNDERSTORM IN SOUTHEASTERN ARMSTRONG COUNTY...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN ARMSTRONG COUNTY MOVING EAST AT
30 MPH. VERY HEAVY RAIN AND GUSTY WINDS NEAR 50 MPH MAY OCCUR WITH
THIS STORM.

KRAMAR
Special weather statement, Mar 22, 5:06 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
606 PM CDT THU MAR 22 2007

TXZ019-222330-
DONLEY TX-
606 PM CDT THU MAR 22 2007

...LINE OF STRONG THUNDERSTORMS IN SOUTHERN DONLEY COUNTY...

AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 10 MILES SOUTHWEST OF CLARENDON TO
15 MILES SOUTHWEST OF CLARENDON MOVING EAST AT 30 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE...ALONG WITH HEAVY RAIN.

PEOPLE IN SOUTHERN DONLEY COUNTY...INCLUDING THE CITY OF CLARENDON...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

KRAMAR

The radar

The Amarillo radar (KAMA), 90 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Donley

When
March 22, 5:30 PM CST
Where
Donley County, 4 mi N of Lelia Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
34.958, -100.780

Marble to penny size hail was reported.

Hail, Donley

When
March 22, 5:32 PM CST
Where
Donley County, 5 mi E of Clarendon
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.930, -100.812

Thunderstorm Wind, Collingsworth

When
March 22, 6:21 PM CST
Where
Collingsworth County, Wellington
Measured
48 kt (55 mph) estimated gust
Property damage
$18,000
Reported by
COOP Observer
Coordinates
34.850, -100.220

Power poles...cotton trailers...and the tin roof of a shed and also the tin roof of a city shop reported damaged by thunderstorm winds. Peanut hoppers were blown around by the high wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19291, 19292, 19293.